Wisconsin, 2004

Winter Storm in Wisconsin, February 1 to 3, 2004

February 1 to 3, 2004 · NWS ARX · 8 events in 8 counties and zones

Parts of southwest and central Wisconsin were hit by a winter storm, which produced 6 to 11 inches of snow. 0 inches at La Crosse (La Crosse County).

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Parts of southwest and central Wisconsin were hit by a winter storm, which produced 6 to 11 inches of snow. Specific snowfall reports included 11.0 inches at Greenwood (Clark County) and Gilmanton (Buffalo County), 9.5 inches at Perkinstown (Taylor County), 9.0 inches at Osseo (Trempealeau County), 7.0 inches at Hatfield (Jackson County) and Big Flats (Adams County) and 8.0 inches at La Crosse (La Crosse County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 1, 2:15 PM CST, 45 minutes earlier.

Area forecast discussion, Feb 1, 2:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CST SUN FEB 1 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

MAJOR WINTER STORM TO IMPACT THE AREA TONIGHT THROUGH MONDAY NIGHT.

AT MID AFTERNOON...SURFACE LOW WAS LOCATED OVER WESTERN
OKLAHOMA...WITH INVERTED TROUGH EXTENDING NORTHWARD INTO IOWA AND
MN. AS OF 20Z...RADAR AND SURFACE OBSERVATIONS INDICATED SNOW
FALLING ALONG AND WEST OF A LINE FROM KEAU TO KFKA TO KCCY. UPSTREAM
RADARS INDICATED AREAS OF HEAVIER SNOW ACROSS IOWA INTO NORTHERN
MISSOURI...ALL MOVING NORTHWARD. IN THE UPPER ATMOSPHERE...VIGOROUS
SHORT WAVE SITUATED OVER CENTRAL TX...WHILE NORTHERN STREAM WAVE
ADVANCING ACROSS IDAHO.

12Z FEBRUARY 01 MODELS HAD GOOD INITIALIZATION. DPROG/DT INDICATED
ETA TRACKS SURFACE LOW FURTHER NORTH THAN GFS. ENSEMBLES SUPPORT
THIS...WITH TRACK OF SURFACE LOW FROM SOUTHWEST MISSOURI/ NORTHWEST
ARKANSAS BORDER AREA AT 12Z MONDAY TO NEAR CHICAGO BY 12Z TUESDAY.
ANOTHER DIFFERENCE BETWEEN ETA AND GFS EXISTS IN ONSET OF SNOW IN
CENTRAL AND PARTS OF SOUTHWEST WI ZONES. ETA BASED ITS SLOWER ONSET
DUE TO DRIER AIR IN LOWER LAYERS HOLDING ON LONGER THAN GFS.
PREFERRED ETA MODEL BASED ON OVERALL DETAILS AND GOOD TRACK RECORD
OF LATE WITH RESPECT TO WINTER WEATHER EVENTS.

CONFIDENCE HIGH ON OVERALL WINTER STORM DETAILS BASED ON MODEL
CONSISTENCY AND STRONG FORCING PARAMETERS. FOR THIS FORECASTER...
THIS WINTER STORM IS SIMILAR TO A SYSTEM WHICH AFFECTED THE UPPER
MISSISSIPPI VALLEY ON FEBRUARY 2 1983...PRODUCING NEARLY A FOOT OF
SNOW IN LA CROSSE AND VICINITY. SIMILAR AMOUNTS ANTICIPATED WITH
THIS STORM. IN FACT...BASED ON STRONG DYNAMICS AND MODEL QPF...
SNOWFALL TOTALS OF 8 TO 12 INCHES EXPECTED OVER THE FORECAST AREA.

UTILIZING THE WETZEL INGREDIENTS BASED APPROACH CONTINUED TO
INDICATE IMPRESSIVE PARAMETERS TO PRODUCE LARGE SCALE ASCENT. DEEP
LAYERED Q-G CONVERGENCE...ALONG WITH STRONG 700-600MB FRONTOGENETIC
FORCING AS SHOWN BY FN CONVERGENCE LINGERS OVER THE FORECAST AREA
FROM 06Z MONDAY THROUGH 06Z TUESDAY. THIS CONTINUES TO SUGGEST
DEFINITE POTENTIAL FOR BANDS OF HEAVY SNOW SITUATED PARALLEL TO
MOVEMENT OF SYSTEM. ISENTROPIC LIFT IN THE 280K-290K LAYER COMBINED
WITH SPECIFIC HUMIDITIES OF 3-4 G/KG...AS WELL AS DENDRITIC GROWTH
THROUGH FAVORED MINUS 15C AREA. ALL OF THESE PARAMETERS CONTINUE TO
POINT TO AN EFFICIENT SNOW PRODUCING SYSTEM.

APPEARS THERE IS A POSSIBILITY OF FREEZING PRECIPITATION IN FAR
SOUTH PART OF FORECAST AREA LATE TONIGHT INTO MONDAY. THIS
ASSOCIATED WITH ELEVATED WARM LAYER ALOFT NEAR 1C...WHICH ETA MODEL
INDICATED IN FORECAST SOUNDINGS. OPTED TO INCLUDE THIS POSSIBILITY
IN APPROPRIATE ZONES FOR SOUTHWEST WI AND SMALL PART OF ADJACENT
PORTION OF NORTHEAST IOWA. IN ADDITION TO HEAVY SNOWFALL...THIS
SYSTEM WILL BE ACCOMPANIED BY STRONG AND GUSTY NORTH-NORTHWEST WINDS
MONDAY NIGHT INTO TUESDAY...WHICH WILL CAUSE CONSIDERABLE BLOWING
AND DRIFTING. CURRENT FORECAST APPEARS ON TARGET FOR THIS TIME FRAME
WITH RESPECT TO STRONG WINDS AND BLOWING SNOW POTENTIAL.

CURRENT FORECAST WILL UPGRADE ALL ZONES TO WINTER STORM WARNING...
ALTHOUGH BEGINNING TIME OF WARNING FOR CENTRAL WI AND PARTS OF
SOUTHWEST WI AND SMALL PART OF NORTHEAST IOWA WAS DELAYED TO 12Z
MONDAY. THIS BASED ON ETA TIME/HEIGHT CROSS SECTIONS INDICATING
DRIER AIR IN LOWER LAYERS IMPEDING PROGRESS OF SATURATION. IN
ADDITION...WINTER STORM WARNING HEADLINES FOR THE REST OF THE
FORECAST AREA WERE SIMPLIFIED TO BEGIN TONIGHT INSTEAD OF LATE
TONIGHT. THIS BASED ON SNOW EITHER ONGOING OR DEVELOPING MAINLY
BEFORE MIDNIGHT.

COLLABORATION WITH SURROUNDING SITES AND NCEP WINTER WEATHER
EXPERIMENT MUCH APPRECIATED TODAY.

.LONG TERM...THURSDAY THROUGH SUNDAY

GFS CONTINUED TO INDICATE STORM TRACK WILL BE GENERALLY SOUTH OF OUR
FORECAST AREA THURSDAY THROUGH SATURDAY. ON SUNDAY...CLIPPER SYSTEM
DEPICTED TO ADVANCE ACROSS THE REGION BRINGING NEXT CHANCE OF SNOW.
CURRENT DATA BASE APPEARS TO HANDLE AFOREMENTIONED SCENARIOS WELL AT
THIS TIME.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING TONIGHT THROUGH MONDAY NIGHT.
     MNZ079-086>088-094>096.
IA...WINTER STORM WARNING TONIGHT THROUGH MONDAY NIGHT.
     IAZ008>011-018-019-029.
     WINTER STORM WARNING MONDAY AND MONDAY NIGHT.
     IAZ030.
WI...WINTER STORM WARNING TONIGHT THROUGH MONDAY NIGHT.
     WIZ017-029-032>034-041-042-053.
     WINTER STORM WARNING MONDAY AND MONDAY NIGHT.
     WIZ043-044-054-055-061.

&&

THOMPSON
Hazardous weather outlook, Feb 1, 4:51 AM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
451 AM CST SUN FEB 1 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-021200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
451 AM CST SUN FEB 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND WESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL EXTEND NORTH ACROSS IOWA AND
MINNESOTA TODAY WITH LIGHT SNOW LIKELY WEST AND NORTH OF A LINE FROM
AUSTIN AND ROCHESTER MINNESOTA TO MONDOVI AND MEDFORD
WISCONSIN. AROUND AN INCH OF SNOWFALL IS POSSIBLE ACROSS THIS AREA.
AN AREA OF LOW PRESSURE WILL THEN LIFT OUT OF TEXAS TONIGHT INTO
ARKANSAS. MOISTURE WILL BE PULLED NORTHWARD WITH THE LOW...SPREADING
SNOW ACROSS THE AREA LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PRESSURE WILL CONTINUE TO MOVE NORTHEAST THROUGH SOUTHERN
ILLINOIS AND INDIANA INTO MONDAY NIGHT SPREADING MORE SNOW ACROSS THE
AREA. SIGNIFICANT SNOW ACCUMULATIONS OF 6 INCHES OR MORE ARE POSSIBLE
BEFORE DIMINISHING LATER MONDAY NIGHT. BRISK NORTHWEST WINDS...
PRODUCING AREAS OF BLOWING AND DRIFTING SNOW ARE EXPECTED ACROSS THE
AREA MONDAY NIGHT INTO TUESDAY AS THE LOW PULLS AWAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY SNOW
ACCUMULATION REPORTS WITH THE SYSTEMS TO IMPACT THE AREA TONIGHT
THROUGH MONDAY NIGHT WILL BE GREATLY APPRECIATED.

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Taylor

When
February 1, 3:00 PM CST to February 3, 6:00 AM CST
Where
Taylor forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Winter Storm, Clark

When
February 1, 3:00 PM CST to February 3, 6:00 AM CST
Where
Clark forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Winter Storm, Buffalo

When
February 1, 4:00 PM CST to February 3, 6:00 AM CST
Where
Buffalo forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.380, -91.754 (the zone’s center; the record gives no point)

Winter Storm, Trempealeau

When
February 1, 5:00 PM CST to February 3, 6:00 AM CST
Where
Trempealeau forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.304, -91.358 (the zone’s center; the record gives no point)

Winter Storm, La Crosse

When
February 1, 5:00 PM CST to February 3, 6:00 AM CST
Where
La Crosse forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.907, -91.115 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 2, 6:00 AM CST to February 3, 6:00 AM CST
Where
Jackson forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

Winter Storm, Juneau

When
February 2, 6:00 AM CST to February 3, 6:00 AM CST
Where
Juneau forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.924, -90.114 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
February 2, 6:00 AM CST to February 3, 6:00 AM CST
Where
Adams forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.970, -89.771 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386490, 5386493, 5386489, 5386491, 5386492, 5386494, 5386495, 5386496.